Hypercapnia caused by nonrebreather mask?

  1. 0
    I feel stupid even asking this question but I had a patient last night come from PACU following spinal surgery. She was an obese woman and the family reported that they thought she had sleep apnea but she had not been diagnosed. Patient came up on 4L NC. After I gave 1 mg of Dilaudid IV her sats dropped (I saw 66% at one point) so I put her on a nonrebreather mask. Patient later developed mental status changes although she could answer all orientation questions but she seemed a bit odd and slightly confused. Sats mostly maintained in the high 90s but occasionally she would get down to low 80s and I would have trouble getting her back up to 90s. I called doc and got stat ABGs and order for BIPAP. ABGs came back with pH 7.1 and PCO2 90. Doc said he couldn't understand how her gasses got this bad. Patient was awake and talking to family at this point. Is it possible that I did something wrong with the nonrebreather mask that was causing this patient to re-breathe her own CO2. Patient improved on BIPAP and was discharged today so she is apparently fine. Did I do something to cause this situation? Could sleep apnea alone have caused this? Sorry so long--thanks for any help.
  2. Get the Hottest Nursing Topics Straight to Your Inbox!

  3. 8 Comments so far...

  4. 0
    Could have been the dilaudid... I have seen pain meds do some strange things to people. A lot of pain meds cause respiratory depression. If the person is a CO2 retainer, putting a nonrebreather on could cause some problems though.
  5. 0
    i do not think you did a thing to cause this. pco2 levels don't get that high that quickly. she must have been a retainer and then continued to not blow off her co2 even more in the or and rr. this drop occured over the day...not the hour or two you had her. if she rec'd high o2 in the or & rr, as a copd-er, she may have not been stimulated to breathe right as well, only adding to her co2 build up. add dec resps from pain meds and you get exactly what you experienced.
    kudos to you for watching her pulse ox closely in that all important post op period and picking this up like you did. she is home now so quickly bc of YOUR eagle eye!
  6. 0
    What liter flow was the non-rebreather at. It should be a minimum of 10 liters per minute. Some will say enough to keep the bag inflated but if you ran the non-rebreather at 4Lpm like the cannula that could be your problem as well.
  7. 0
    Thanks for the replies folks. I had the NRB mask between 10 and 15 lpm depending on what her sats were doing because they bounced around a bit. I should also have said she had no history of smoking or COPD that I was told about although I suppose she could have had some history she (or I) didn't know about.

    I appreciate the reassurance folks. I remembered something an RT told me at one of our skills days about a problem with an NRB mask and I was just sick to my stomach thinking I might have caused this problem. I'm still going to take a good look at the NRB when I get to work tomorrow and see if I'm missing something.
  8. 1
    Tridil is right on.

    Obese patients sometimes are natural CO2 retainers because of the physical weight of their chest wall (see Pickwickian syndrome or Obesity Hypoventilation Syndrome). I have had more than a couple patients like this. They are like COPD-ers in that they rely on a drop in pO2 to breathe as opposed to a rise in pCO2 like the rest of us. Their bodies are used to the increased pCO2 because of constant shallowing breathing and subsequent hypoventilation.
    Anyway, my guess is that she was already a little more hypercapneic than usual from the surgery, and that combined with the high flow oxygen and narcotic allowed for a nice, steady increase in her pCO2 to a level that was high enough to make her loopy. The fact that her pCO2 was so high doesn't surprise me because remember, people like this (much like COPD patients) are used to being slightly hypercapneic. It would take more of a bump for them to show any signs or symptoms of the increase.

    So, you did nothing wrong. That was not something one would easily catch unless they were quite familiar with the situation.
    Last edit by VandyNurse714 on Nov 8, '07
    ebear likes this.
  9. 0
    Quote from newohiorn
    ABGs came back with pH 7.1 and PCO2 90. Doc said he couldn't understand how her gasses got this bad. Patient was awake and talking to family at this point.
    Sounds like a lab error to me.
  10. 0
    Regarding possible lab error--ABGs done 30 minutes after initiating BIPAP were pH 7.19 and PCO2 73. After another hour or so of BIPAP pH finally came up to 7.24 with PCO2 63. The doc was shocked she was awake and talking--he had ordered me to give Narcan and then he saw her and said to hold it. The whole situation seems weird to me and I'm trying to figure out what caused it so it can be avoided in the future.
  11. 0
    The 1mg Dilaudid sounds a bit high. I work in PACU and a typical order is 0.2 dilaudid q 10 min, max of 2 mg. Also, we set the HOB up to help drop weight of the diaphram to allow deeper breaths. If she set her HOB down that with the dilaudid could have led to shallow breathing in which case the NRB would not have helped much. Good catch on the dropping sats!


Top